Missouri, 2005

Hail in Missouri, January 4, 2005

January 4, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 2:21 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jan 4, 2:21 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST TUE JAN 4 2005

LOTS TO PONDER THIS FORECAST PACKAGE WITH FORECAST AREA RIGHT IN THE
MIDDLE OF AN IMPRESSIVE BAROCLINIC ZONE.  MAIN CONCERNS IN THE SHORT
TERM WILL BE WITH FLOODING POTENTIAL...PRECIPITATION TYPE IN THE
NORTHERN CWA AND OBVIOUSLY WITH THE TEMPERATURES.

NEXT WAVE OF PRECIPITATION IS TAKING AIM AT THE FORECAST AREA AND
WAS LOCATED ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AS OF THIS
WRITING.  FRONT WHICH WAS MOSTLY STATIONARY LAST NIGHT ON THIS SHIFT
HAS PUSHED ACROSS ALL BUT EXTREME SOUTHEAST SECTION OF CWA WITH
TEMPERATURE GRADIENT FROM LOW 60S IN OREGON COUNTY TO JUST ABOVE
FREEZING IN THE NORTHWEST COUNTIES.  WATER VAPOR SHOWS HUGE CLOSED
UPPER LOW JUST OFF THE CALIFORNIA COAST WITH IMPRESSIVE MOISTURE
STREAM INTO THE SOUTHERN/CENTRAL PLAINS AND MISSISSIPPI VALLEY
REGIONS.

FOR TODAY...UPPER SHORTWAVE SHOULD HELP TO DEVELOP SURFACE WAVE
ALONG THE FRONT OVER THE SOUTHERN HIGH PLAINS AND MAY CAUSE FRONT TO
LIFT SLIGHTLY BACK TO THE NORTH OVER THE CWA.  AM REALLY NOT
EXPECTING FRONT TO LIFT TOO MUCH FURTHER NORTH AND THUS DO NOT SEE
GUIDANCE TEMPS BEING ATTAINED TODAY.  WITH 100% CLOUD COVER AND NEAR
100 POPS TODAY SHOULD NOT SEE MUCH IN THE WAY OF TEMPERATURE RISES.
HAVE INCLUDED SOME RISES IN THE SOUTHEAST WHERE FRONT MAY MOVE
SLIGHTLY NORTH.  SOME AREAS ACROSS MY CENTRAL MISSOURI COUNTIES HAVE
RECEIVED BETWEEN 1 AND 2 INCHES OF RAINFALL DURING THE PAST 36 HOURS
AND HAVE REDUCED THE FLASH FLOOD GUIDANCE.  HIGHEST QPF TOTALS LOOK
TO OCCUR ACROSS MY NORTHERN CWA SO HAVE DECIDED TO GO AHEAD WITH A
FLOOD WATCH FOR TODAY THROUGH WEDNESDAY NORTH OF A PITTSBURG KANSAS
TO SALEM LINE.  ADDITIONAL RAIN AMOUNTS OF ONE TO TWO INCHES WILL
CAUSE SIGNIFICANT RISES ON AREA STREAMS WHICH ARE ALREADY FORECAST
IN FLOOD.  TEMPERATURES SHOULD REMAIN ABOVE FREEZING ACROSS MY
NORTHWEST COUNTIES DURING THE DAY AND AM NOT EXPECTING ANY FREEZING
RAIN TODAY.

FOR TONIGHT...MORE UPPER LEVEL SHORTWAVE ENERGY WILL MOVE INTO THE
AREA WITH CONTINUED CHANCES OF MODERATE TO HEAVY RAIN ACROSS THE
FORECAST AREA.  THE HEAVIEST RAIN IS EXPECTED ACROSS THE NORTHERN
HALF OF THE CWA.  TEMPERATURE PROFILES INDICATE THAT MY NORTHERN
MOST COUNTIES MAY FLIRT WITH THE FREEZING MARK OVERNIGHT TONIGHT AND
PRECIPITATION MAY BE IN THE FORM OF FREEZING RAIN AT TIMES.  WITH
THIS AREA RIGHT ON THE EDGE OF RAIN/FREEZING RAIN HAVE DECIDED TO GO
WITH A RAIN OR FREEZING RAIN WORDING IN THE GRIDS FOR NOW.  THIS
AREA IS CURRENTLY IN A WINTER STORM WATCH AND WILL BE CHANGING TO AN
ADVISORY THIS MORNING.  IF LATER MODEL TRENDS SUGGEST COLDER AIR
MOVING IN THEN THIS MAY NEED TO BE UPGRADED HOWEVER CURRENT MODEL
TRENDS WOULD LEAN TOWARDS AN ADVISORY.

FOR WEDNESDAY/WEDNESDAY NIGHT...SURFACE LOW WILL TRACK NORTHEAST
ALONG THE FRONT AND ACROSS THE CWA SO WOULD NOT EXPECT MUCH CHANGE
IN THE THERMAL PROFILE AND FRONTAL POSITION UNTIL LATE IN THE DAY.
AS THE COLDER AIR FILTERS IN AND COLD DEPTH INCREASES BY LATE
WEDNESDAY...PRECIPITATION MAY CHANGE OVER TO A BRIEF PERIOD OF
SNOW.  IT APPEARS THAT THE COLDER AIR MASS HOWEVER WILL LAG BEHIND
THE MAIN AREA OF PRECIPITATION...SO AM NOT EXPECTING MUCH IN THE WAY
OF ACCUMULATION WITH THIS SYSTEM.  PRECIPITATION SHOULD END BY
WEDNESDAY EVENING FROM WEST TO EAST WITH CLEARING OVERNIGHT AND MUCH
COLDER TEMPERATURES.  CURRENTLY GOING WITH THE TEENS IN THE WEST
WHICH WILL CLEAR OUT THE FASTEST AND MID 20S IN THE FAR SOUTHEAST
SECTIONS.

FOR THE EXTENDED...ANOTHER UPPER SHORTWAVE LOOKS TO MOVE INTO THE
AREA BY FRIDAY NIGHT AND SATURDAY WITH POSSIBLY ENOUGH GULF MOISTURE
WORKING NORTHWARD INTO THE AREA TO KEEP LOW POPS GOING.  TEMPERATURE
PROFILES LOOK WARM ENOUGH FOR RAIN AND HAVE TAKEN OUT MENTION OF ANY
SNOW FOR NOW.

LINDENBERG
&&

.AVIATION...
FOR THE 06Z KSGF/KJLN TAFS...IFR CEILINGS WILL CONTINUE THROUGH THE
24 HOUR PERIOD IN THE SHALLOW COLD AIR MASS IN PLACE OVER THE
REGION. SFC VISIBILITY WILL VARY BUT SHOULD GENERALLY BE IFR/MVFR.
IN GENERAL...WORST SFC VIS WILL BE IN HIGHER TERRAIN OF THE MO OZARK
PLATEAU. MORE RAIN IS EXPECTED TO SPREAD NORTHEAST INTO THE REGION
JUST AFTER DAYBREAK AND THIS WILL BRING SOME IMPROVEMENT TO THE
VISIBILITY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING GENERALLY ALONG AND NORTH OF A NEVADA TO VERSAILLES LINE.
FLOOD WATCH TODAY THROUGH WEDNESDAY AREAS GENERALLY NORTH OF A LAMAR
TO SALEM LINE.
.KS...WINTER WEATHER ADVISORY TUESDAY EVENING THROUGH WEDNESDAY
EVENING FOR BOURBON COUNTY.
FLOOD WATCH TODAY THROUGH WEDNESDAY FOR BOURBON AND CRAWFORD
COUNTIES.

WFO SGF
Hazardous weather outlook, Jan 3, 7:17 PM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CST MON JAN 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
717 PM CST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

AREAS OF DENSE FOG WILL OCCUR THROUGH THE OVERNIGHT HOURS AND INTO
THE EARLY MORNING ON TUESDAY. LOW CLOUDS AND FOG HAVE DEVELOPED
BEHIND THE LEADING EDGE OF A COLD AIR MASS THAT HAS MOVED SOUTHEAST
INTO THE OZARKS. THE VISIBILITY WILL FALL BELOW A QUARTER OF A MILE
AT TIMES. A LOW OVERCAST WILL BUILD DOWN TO GROUND LEVEL...SO AREAS
OF SOMEWHAT HIGHER ELEVATION WILL LIKELY SEE DENSE FOG BEFORE THE
LOWER ELEVATIONS.

ISOLATED THUNDERSTORMS WILL MOVE INTO SOUTHERN MISSOURI AFTER 3
AM...MAINLY ALONG AND SOUTH OF HIGHWAY 60...AS ANOTHER UPPER LEVEL
DISTURBANCE MOVES INTO THE REGION. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERAL ROUNDS OF MODERATE TO LOCALLY HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH WEDNESDAY. CUMULATIVE RAINFALL
TOTALS COULD RANGE FROM 2 TO 3 INCHES IN SOME LOCATIONS. THE RECENT
DRY SPELL WILL HELP MITIGATE THE FLOOD THREAT SOMEWHAT...HOWEVER ANY
AREAS THAT SEE REPEATED BOUTS OF HEAVY RAINFALL COULD EXPERIENCE
MINOR FLOODING ALONG RIVERS...CREEKS...AND OTHER LOW LYING AREAS.

IN ADDITION...A SHALLOW ARCTIC AIRMASS WILL SLOWLY FILTER INTO THE
REGION. TEMPERATURES WILL HOVER AROUND THE FREEZING MARK LATE
TUESDAY AFTERNOON INTO WEDNESDAY FROM PARTS OF SOUTHEAST KANSAS
THROUGH WEST-CENTRAL MISSOURI.  WITH MODERATE TO HEAVY PRECIPITATION
EXPECTED...SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE IF THE SURFACE
TEMPERATURE DIPS BELOW FREEZING FOR AN EXTENDED PERIOD OF TIME.
LATEST DATA INDICATES ANY SIGNIFICANT ICING WILL BE CONFINED TO
LOCATIONS ALONG AND NORTH OF A FORT SCOTT TO VERSAILLES LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SAW/DSA

The radar

The Springfield radar (KSGF), 112 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonald

When
January 4, 3:24 AM CST
Where
McDonald County, 9 mi SE of Pineville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.500, -94.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435157.